Alert archive / Pennsylvania / River Flood Warnings in 2019
River Flood Warning 11, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this river flood warning at Jun 13, 2019, 10:35 PM EDT for Delaware County, Pennsylvania. It was in force for 93 min.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2019, 10:35 PM EDT (02:35 UTC)
- Expired
- Jun 14, 2019, 12:08 AM EDT
- In force
- 93 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- Minor
County Delaware County, PA
The radar
The Philadelphia radar (KDIX), 86 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chester Creek near Chester (CHSP1). The gauge peaked at 8.23 ft at Jun 13, 2019, 11:00 PM EDT.
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01477000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
018
WGUS41 KPHI 140235
FLWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mt Holly NJ
1035 PM EDT Thu Jun 13 2019
...The National Weather Service in Mount Holly NJ has issued a flood warning for
the following rivers in Pennsylvania...
Chester Creek Near Chester affecting Delaware County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...Do not attempt to drive through flooded areas. The water may be
deeper than you think.
&&
PAC045-140834-
/O.NEW.KPHI.FL.W.0011.190614T0235Z-190614T1219Z/
/CHSP1.1.ER.190614T0206Z.190614T0400Z.190614T0619Z.NO/
1035 PM EDT Thu Jun 13 2019
The National Weather Service in Mount Holly NJ has issued a
* Flood Warning for
The Chester Creek at Chester.
* until Friday morning...Or until the warning is cancelled.
* At 10:31 PM Thursday the stage was 8.4 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.6 feet by around midnight
tonight. The river will fall below flood stage after midnight tonight.
* Impact...At 10.5 feet...Flood damage, adjacent to the creek, begins in the
city of Chester.
* Flood history...This crest compares to a previous crest of 9.5 feet on Mar 13
2010.
&&
FLD OBSERVED FORECAST
LOCATION STG STG DAY TIME CREST
Chester Creek
Chester 8.0 8.42 Thu 11 PM 9.6 Fri 12 AM
&&
LAT...LON 3991 7542 3985 7534 3981 7540 3987 7547
$$
Robertson1 follow-up statement
978
WGUS81 KPHI 140408
FLSPHI
Flood Statement
National Weather Service Mt Holly NJ
1208 AM EDT Fri Jun 14 2019
...The Flood Warning is cancelled for the following rivers in Pennsylvania...
Chester Creek Near Chester affecting Delaware County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...Do not attempt to drive through flooded areas. The water may be
deeper than you think.
&&
PAC045-140438-
/O.CAN.KPHI.FL.W.0011.000000T0000Z-190614T1219Z/
/CHSP1.1.ER.190614T0206Z.190614T0231Z.190614T0313Z.NO/
1208 AM EDT Fri Jun 14 2019
The Flood Warning is cancelled for
The Chester Creek at Chester.
* At 12:00 AM Friday the stage was 7.1 feet.
* Flood stage is 8.0 feet.
* Fell below flood stage at 11:13 PM Thursday.
* Forecast...The river will continue to fall to 3.4 feet by tomorrow morning.
* Impact...At 10.5 feet...Flood damage, adjacent to the creek, begins in the
city of Chester.
&&
FLD OBSERVED FORECAST
LOCATION STG STG DAY TIME CREST
Chester Creek
Chester 8.0 7.10 Fri 12 AM Crested
&&
LAT...LON 3991 7542 3985 7534 3981 7540 3987 7547
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this river flood warning went out at Jun 13, 9:48 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 13, 9:48 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
948 PM EDT Thu Jun 13 2019
.SYNOPSIS...
A cold front will move through the region tonight. High pressure
will build in with dry weather for Friday and Saturday. A slow
moving frontal boundary will move southward across the region from
Sunday through the middle part of next week, with unsettled
conditions expected. An additional frontal system may approach the
mid-Atlantic later next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
930 update: Main band of rainfall is moving offshore and will
be completely offshore in around an hour. Updated PoPs to
reflect this, also took thunder out of the grids as none is
currently observed and the environment is rather stable. Skies
will generally clear overnight, although stratocumulus may begin
to advect in over the NW by tomorrow AM as the mid-lvl trough
axis slides in and cold advection aloft increases. Patchy fog
is possible tonight given antecedent rainfall but think
southwest winds may be sufficient to keep it in check.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
A deep upper-level trough will be moving east out of the Northeast
during the second half of Friday. Its axis looks to cross our region
during about the midday hours. A tight pressure gradient along with
steepening low-level rates and about 30 knots of flow within the
mixed layer will result in a gusty west to west-northwest wind. The
forecast soundings show deeper mixing during the day as the
aformentioned low-level lapse rates steepen up, and with about 30
knots of wind within the boundary layer did increase the sustained
winds and wind gusts during the day. The NAM and GFS MOS have been
showing 15-20 mph sustained winds for many areas and given the
synoptic setup and soundings, used this guidance overall.
The passage of the trough axis and cyclonic flow through about
midday could result in a few showers in the morning across the far
north. This looks like a very small chance therefore opted to go
with a dry forecast at this point. Otherwise, the cold air aloft
should result in stratocumulus development for awhile before tending
to dissipate toward late afternoon as some subsidence and additional
drying works in. High temperatures are mostly a multi-model and
continuity blend.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Overview...
The large scale pattern for the weekend and next week will hearken
back to shades of something we saw a lot of in May, a battle between
a central US trough and a ridge to the Southeast. In this case, the
trough looks to be more dominant at upper levels as the ridge is
weaker and further east than we saw last month. Nonetheless, our
area will once again be on the periphery of both features. And not
surprisingly, this will keep our weather active. The surface
evolution early next week appears poised to play out in slow motion,
as a surface boundary attempts to force its way southward, inch by
inch. This evolution will begin as a strong vort max and associated
surface low move south of the Hudson Bay by Saturday. As this
happens, a trailing surface boundary will start creeping towards the
mid-Atlantic from the north. Guidance continues to support the idea
of multiple vort maxes and waves of low pressure riding along the
boundary over our region next week as it crawls its way southward.
This will keep showers and thunderstorms in the forecast often,
especially over the first half of next week. Eventually, by the
middle to latter part of the week, this boundary will finally make
it south of us. However, with the large scale pattern not changing
much through the end of next week, it is likely the next frontal
system will not be far behind. Another story next week will be the
building heat. While excessive heat is not expected, the
southwesterly flow ahead of the front should bring warm and very
humid air into the region by Sunday and especially Monday. Some
areas may approach 90 on Monday, so with dew points around 70, the
heat indices will be on the high side. As the boundary slips
southward, the edge will come off the heat later in the week,
but seasonably warm and somewhat humid conditions remain likely.
In terms of impacts, this setup naturally raises several
concerns regarding both severe weather potential and flooding.
The hydro/flooding concerns will be largely dependent on the
speed of the front. If it really does take 3-4 days for this
front to move through and we see the same areas get hit with
convection multiple times, then there will likely be hydro
impacts beyond the typical nuisance flooding of summer
thunderstorms. It is possible that there may be just enough
waviness in the flow and enough gradual progression of the front
that while we may still see several days of storm chances, the
focus area will gradually shift southward with time and spread
out the heaviest rainfall. Most of the 13.12z guidance does look
a little more progressive with the evolution, though the EC
remains on the slow side. Regardless, any time PWATs approach
2", as they will at least a couple days during this stretch,
heavy rain becomes a concern. In addition, even the more
progressive guidance such as the GFS and GEM bring a new frontal
system in with rich moisture by next Thursday, so even if we
get a midweek break it doesn't seem likely to last long. From a
severe weather perspective, again cognizant of what happened a
couple of weeks ago, the overall threat appears lower than in
that case mainly because wind fields are generally not as
impressive, especially beyond Monday. However, there looks to be
some decent shear earlier in the week, and with plenty of
moisture and instability, severe weather will probably be a
concern Sunday and/or Monday, depending on timing and mesoscale
details. Even if the wind fields end up weaker earlier in the
week, all that will probably do is amplify the hydro threat by
slowing storm motions. So while the finer details remain
uncertain, we should expect multiple days of active weather next
week.
Dailies...
Friday night-Saturday night... An active long term period begins
quietly, as high pressure shifting off to the southeast still holds
enough influence to ensure dry weather through Saturday. A
seasonable night is likely Friday night. Low level flow turns
southwesterly Saturday, with substantial WAA occurring during the
day allowing highs to return to the 80s. Given the strong WAA and
some convection upstream, a good deal of mid and high level
cloudiness is possible. Also, with the rather strong high shifting
to the southeast and a low to the northwest, the southwesterly flow
could be rather gusty given the gradient. Bumped up winds for
Saturday. While expecting most of Saturday night to stay dry, a
stray shower is possible especially to the northwest.
Sunday-Tuesday... Most of the forecast reasoning for this period was
described above. A front will very slowly make its way southward
across the region, leading to a daily risk of showers and
thunderstorms. The area of highest risk should shift a little
southward each day. The northern half of the region will see the
highest convective chances Sunday and Sunday night. Monday will
probably see the most widespread coverage due to having the best
combination of warmth, moisture, and forcing. By Tuesday, while a
shower/storm chance may remain in the northern half of the region,
the best chances will likely shift towards Delmarva. Warm
temperatures all three days, with mid to upper 80s common and
possibly some low 90s on Monday. Humid also, with dew points near to
above 65 all three days, muggiest Monday when they should reach or
exceed 70. Warm overnights, with lows struggling to get too far
below 70 given the humid air mass.
Wednesday-Thursday... There are some indications that Wednesday
could be a mainly dry and seasonable day as the front moves further
to our south. Still left in mostly lower end chance PoPs in
deference to the slower EC and in case other guidance trends back
slower with the front. As mentioned above, even if the front clears
us entirely for Wednesday, it is unlikely that we will settle into
any extended stretch of dry weather. With little change in the upper
level pattern and the central US trough and Southeast ridge
apparently wanting to reload in unison by later next week,
additional shower and storm chances probably won't be far behind,
perhaps as early as Thursday.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...Sub-VFR conditions early this evening should generally
transition to VFR in the next hour or two. Winds settle into a
southwesterly or westerly direction 5-10 knots, with gusts 15-20
knots later in the night.
Friday...VFR conditions expected. Westerly winds will increase
quickly after sunrise to 10g20kt. By mid day, gusts near 30kt are
possible.
Outlook...
Friday night through Saturday night...VFR conditions are expected.
Westerly and southwesterly winds, with wind speeds mostly 10 kt or
less except during the day Saturday when winds could be 10 to 15 kt
with gusts to 25 kt.
Sunday through Tuesday...Mostly VFR, but some sub-VFR possible in
proximity to showers/storms. Highest chance for storms is Monday.
Southwesterly winds 5 to 15 kt with higher gusts possible during the
daytime, becoming westerly 5 to 10 kt on Tuesday.
&&
.MARINE...
Small Craft Advisory continues through the day Friday on the
Atlantic coastal waters with due to elevated seas, and a period of
wind gusts to 25-30 knots. A Small Craft Advisory has been issued
for Delaware Bay starting at 10z/6am Friday and continuing through
the day, as west to west-northwest winds will gust to around 25
knots for awhile. A few thunderstorms this evening mainly across the
southern waters including Delaware Bay could produce locally gusty
winds.
Outlook...
Friday night... Sub-SCA conditions expected. Seas 2 to 3 ft. West-
southwest wind around 10 kt.
Saturday-Sunday night... Sub-SCA conditions are expected for
Saturday morning and into the early afternoon. Beyond then, an
extended stretch of SCA conditions is likely. Southwesterly winds
will gust to 25 kt, with seas building 4 to 6 ft Saturday afternoon
through most of Sunday night. Tstms possible Sunday afternoon and
night.
Monday... Conditions may drop below SCA, but by late in the day a
renewed round of southwesterly winds gusting to 25 kt and 5 ft seas
are possible. Tstms possible.
Rip Currents...
A moderate risk for the development of dangerous rip currents
continues through this evening, due to rough waves into the surf
zone and a wave period near 8 seconds.
For Friday, a strong offshore wind (lowering waves in the surf zone)
is expected to result in a low risk for the development of dangerous
rip currents.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Friday for ANZ450>455.
Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ430-
431.
&&
Synopsis...O'Brien
Near Term...Carr/Gorse
Short Term...Gorse
Long Term...O'Brien
Aviation...Johnson
Marine...Gorse/O'BrienHazardous weather outlook, Jun 13, 3:44 PM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 344 PM EDT Thu Jun 13 2019 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-141945- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 344 PM EDT Thu Jun 13 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-141945- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 344 PM EDT Thu Jun 13 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a moderate risk for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-141945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 344 PM EDT Thu Jun 13 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jun 13, 8:05 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
805 PM EDT THU JUN 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM FLASH FLOOD CHEYNEY 39.93N 75.53W
06/13/2019 CHESTER PA TRAINED SPOTTER
FLASH FLOODING ALONG DILWORTHTOWN RD BETWEEN
WESTOWN RD. AND CREEK RD. FAST MOVING WATER
SEEN OVER ROADWAY. 1.62 INCHES OF RAIN IN 45
MINUTES.
&&
JEOLocal storm report, Jun 13, 9:15 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
915 PM EDT THU JUN 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM FLOOD CHEYNEY 39.93N 75.53W
06/13/2019 CHESTER PA TRAINED SPOTTER
FLOODING ALONG DILWORTHTOWN RD BETWEEN
WESTOWN RD. AND CREEK RD. FAST MOVING WATER
SEEN OVER ROADWAY. 1.62 INCHES OF RAIN IN 45
MINUTES.
&&
JEOLocal storm report, Jun 13, 9:16 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
916 PM EDT THU JUN 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM FLOOD 1 WNW POINT BREEZE 39.94N 75.20W
06/13/2019 PHILADELPHIA PA DEPT OF HIGHWAYS
REPORT OF FLOODING ON I-76.
&&
JEOLocal storm report, Jun 13, 9:17 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
917 PM EDT THU JUN 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLOOD 1 SW SHAWMONT 40.04N 75.25W
06/13/2019 MONTGOMERY PA DEPT OF HIGHWAYS
FLOODING REPORTED ON I-76.
&&
JEOLocal storm report, Jun 13, 9:21 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
921 PM EDT THU JUN 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD 1 ESE MANTUA 39.96N 75.18W
06/13/2019 PHILADELPHIA PA DEPT OF HIGHWAYS
FLOODING REPORTED ALONG I-76.
&&
JEOLocal storm report, Jun 13, 9:55 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
955 PM EDT THU JUN 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TORNADO MULLICA HILL 39.74N 75.22W
06/13/2019 GLOUCESTER NJ PUBLIC
VIDEO OF A FUNNEL IN MULLICA HILL WITH SMALL
DEBRIS BEING LOFTED. TIME ESTIMATED FROM
RADAR.
&&
JEOThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:09 PM EDT | Tornado Warning | PHI | Delaware | 36 min |
| Jun 13, 8:21 PM EDT | Flash Flood Warning | PHI | Bucks, Montgomery, Philadelphia | 4 hr |
| Jun 13, 11:57 PM EDT | Coastal Flood Advisory | PHI | Bucks | 2 hr |
Nearby
River Flood Warnings in Pennsylvania, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.